Non-Arteritic Ischaemic Optic Neuropathy Associated with Semaglutide Use.

Authors: A Kelly, A Hasif, Lisa McAnena, C O'Brien
Cited by: 0

Abstract

Presentation: A 50-year-old obese male with non-insulin dependent diabetes mellitus (NIDDM) taking Semaglutide, a glucagon-like peptide-1 receptor agonist (GLP-1RA) presented with sudden, painless vision-loss from his right eye. Diagnosis: Right eye visual acuity was 6/24. There was Frisen grade IV optic nerve head (ONH) oedema. This was confirmed at imaging with ocular coherence tomography (OCT). The patient was diagnosed with non-arteritic anterior ischaemic optic neuropathy. Treatment: Semaglutide was ceased. Discussion: GLP-1RAs such as Semaglutide are being increasingly recognised as a potential risk factor for NAION. A case such as this has not yet been reported in Ireland.

Fields of Study & Subjects

Drug-Induced Ocular Toxicity Glaucoma and retinal disorders Retinal Diseases and Treatments

Publication details

Journal / source
PubMed
Volume
119
Issue
1
Pages
13–13
Publication date
22 January 2026
Language
EN